Massachusetts, 2017

Strong Wind in Massachusetts, May 2, 2017

May 2, 2017 · NWS BOX · 4 events in 4 counties and zones

A cold front moved across the region during the morning and midday of the 2nd. A line of showers trailing the front caused a period of strong west wind gusts behind the front.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across the region during the morning and midday of the 2nd. A line of showers trailing the front caused a period of strong west wind gusts behind the front. This brought a few trees down during the evening and early night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 2, 5:19 PM EST, 41 minutes earlier.

Area forecast discussion, May 2, 5:19 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
619 PM EDT Tue May 2 2017

.SYNOPSIS...
A cold front sweeps across New England early this evening
ushering in a drier airmass. Cooler weather follows later
tonight into Wednesday and Thursday. A slow moving area of low
pressure will bring moderate to heavy rain Friday, with a
continued chance for on and off showers into the weekend. Cool
and unsettled weather is then expected for the beginning of next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

4 pm update...

Showers along leftover boundary across RI and eastern MA continues
to slowly dissipate at 4 pm. Thus mainly dry conditions this evening
with true cold front/wind shift coming across western CT/MA with dew
pts falling into the 40s. Although robust CAA holds off until later
tonight when secondary short wave tracks across the area 06z-12z. So
very pleasant conditions early this evening. In fact mins above
normal with lows 45 to 50 for most locations.

It will remain breezy this evening across the high terrain.

As for low clouds, GOES-R imagery showing stratus from BID to Cape
Cod and beginning to advect offshore with back edge along the RI
coast. Thus improving trend thru sunset.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...

Modest CAA with 850 temps cooling to about 0C to +1C. This combined
with boundary layer mixing beyond 850 mb supports highs in the upper
50s to lower 60s, with warmest readings in the coastal plain given
downsloping west winds. Only mid 50s across the higher terrain.
Morning sunshine gives way to diurnal clouds in response to cold air
aloft and cyclonic flow ahead of next approaching mid level trough.
So there will be cool-ish spring feel to the airmass as skies become
broken to overcast for a time tomorrow afternoon along with a gusty
west wind 20 to 30 mph.

Wednesday night...

Clearing skies behind departing short wave but also another burst of
CAA with 850 temps cooling to about -2C. This combined with winds
slackening toward morning, dry airmass and mostly clear skies temps
will fall to chilly levels with lows in the 30s. Given this chilly
airmass leaned toward the colder MOS temps here. Given the growing
season has begun across much of the region except north of the Mass
Pike and west of I-495, may need frost/freeze headlines south and
east of this region into CT/RI and eastern MA.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...

 * High pressure Thursday.
 * Widespread soaking rainfall on Friday/Friday night
 * Unsettled/showery conditions this weekend and early next week.

Overview and model preferences...

Our weather in the long term will be influenced by the setup of a
blocking pattern. One Rex block develops downstream of the Alluteian
Low in the western CONUS, with models indicating a second Rex block
developing with deepening cutoff low along the east coastal US and
upper level ridge setting up over Newfoundland/Labrador. This
pattern will yield a prolonged period of unsettled weather for
southern New England, as the deep upper low makes eastward progress
to New England during this weekend, and then remains in our vicinity
thru early next week. Friday into Saturday will be the wettest
period with a widespread soaking rainfall anticipated. Then
conditions go to more cloudy and showery, cool days. Will use
predominantly a consensus blend for the long term forecast.

Details...

Thursday...

This is the driest period in the long term forecast. Surface high
pressure crosses over the area, bringing dry conditions. However
increasing moisture well ahead of surface low emerging out of the
lower Mississippi Valley region and into the Ohio River Valley will
allow for some increase in mid and high clouds as the day wears on,
with mainly cloudy skies Thu night. Seasonable highs in the low to
mid 60s. Warm advective precip approaches southern New England Thu
night, but measureable precipi may hold off until after daybreak
Friday as model sounding show a lot of dry air in the low levels
to overcome, and stronger dynamics holding off until Friday morning.

Fri and Fri night...

Gradually occluding low pressure system makes its way north-
northeastward into the eastern Great lakes Region. Ahead of this
system a deep plume of moisture is expected to stream northward into
our region, accompanied by a strong SSE low level jet of around 40
to 50 knots. The low level jet is nearly 3 standard deviations above
normal, with the associated PWATs of around 1.5 inches at 2 to 3
standard deviations above normal. At this time, majority of
precipitation expected to affect southern New England during Friday
into Friday night, with QPF of 1 to 2 inches possible, with locally
higher amounts not out of the question.

This QPF would bring the potential for minor urban and poor drainage
nuisance flooding. Also western MA/western Hartford Co. could be a
spot for enhanced precip totals given potential for upslope. At this
time models showing low level inversion that would limit mixing of
stronger winds to the surface, but this will need to be monitored.

Sat and Sun...

Upper level low and surface low are stacked and in our general
vicinity thru this weekend. There will be a combination of weak
pinwheeling shortwaves around the cutoff, and steepening low-mid lvl
lapse rates by late Sun. Combined with moisture lingering in the
area, there will be a risk for periodic showers through the weekend,
along with only a few breaks of sky. Steepening low level lapse
rates on Sunday could bring a low risk for some thunderstorms. Temps
may be a bit more mild on Saturday than Sunday, with highs in the
upper 50s to mid 60s, then on Sunday highs 55 to 60. Overnight lows
mainly in the 40s.

Mon and Tue...

The cutoff low should remain in place early next week, continuing to
influence our weather, with continued short waves circling the
cutoff low. Again looking at more clouds than sun for the weekend,
with a continued chance for showers.  Could be a few degrees cooler
than normal for this period.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

4 pm update...

Thru 00z...high confidence on trends but lower on exact timing
of details.

VFR throughout with IFR/MVFR low clouds confined to the south coast
of MA/RI, but improving to VFR likely 22z-00z if not sooner. Other
than a spot shower over southeast MA thru 5 pm, dry weather
prevails. SW winds will remain gusty over CT into western MA with
some of that wind translating eastward before sunset.

After 00z...high confidence.

VFR, dry runways and a modest west wind.

Wednesday...high confidence.

VFR and dry. Daytime clouds will redevelop with cigs in the VFR
category of 4-6kft. Very low risk of an isolated brief shower
over the high terrain. Winds will again increase with gusts
reaching 25 knots in the afternoon.

Wed night...high confidence.

VFR, dry and diminishing winds with sunset.

KBOS TAF...high confidence for a wind shift to the WSW 22z-24z.

KBDL TAF...High confidence.

Outlook /Thursday through Sunday/...

Thu...High confidence mainly VFR. NW wind yields to sea breezes
before prevailing out of the S/SE for Thu night.

Thu night...Moderate confidence. VFR cigs lowering to MVFR with
reduced vsby possible in areas of rain.

Friday and Friday night...High confidence. Mix of IFR and
occasional LIFR. Low CIGS mixed with periods of RA/+RA and fog.
Strong S-SE winds especially near shore. Gusts to 25-30 kt with
a risk for LLWS.

Sat and Sun...Moderate confidence. Some improvement although MVFR
may still dominate over VFR.  Scattered showers. S/SW winds, gusty
during the day.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

615 pm update...

Short fused issuance of a Small Craft Advisory for Narragansett
Bay. Increased wind gusts to 25 to 30 kt Narragansett Bay and
nearshore RI/BI Sounds. Clearing skies allowed for late day
heating and hence mixing with stronger winds aloft in this area.
Winds are expected to diminish around or shortly after sunset.

4 pm update...

Tonight...

WSW winds overspread the eastern MA waters this evening as cold
front sweeps across the waters. Just a spot shower with this feature
otherwise dry tonight with improving vsbys over the eastern MA
waters. WSW winds 15-20 kts with gusts up to 25 kt at times.

Wednesday...

Dry weather and good vsby with west winds 15 to 20 kt with gusts up
to 25 kt especially near shore.

Wed night...

WNW winds modest during the early evening but diminishing overnight.
Dry weather and good vsby too.

Outlook /Thursday through Sunday/...

Thu...High confidence. Mainly quiet boating weather as high pressure
moves over the waters.

Thu night into Fri night...Moderate confidence. S-SE wind gusts may
reach around Gale force early Fri morning, and last into Friday
evening. Gale Warnings may be needed. Seas build to 7 to 10 feet by
Friday night. Periods of rain, heavy at times Fri and Fri night,
with areas of fog possible.

Sat and Sun...Moderate confidence.
Winds should diminish somewhat, but remain at small craft thresholds
out of the S/SW through most of the weekend. Seas on the outer
waters remain elevated 7-11 ft. Scattered showers, with potential
reduced visibility in areas of fog.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ231>234-
     250-251.
     Small Craft Advisory until 10 PM EDT this evening for ANZ236.
     Small Craft Advisory until midnight EDT Wednesday night for
     ANZ235-237-254>256.

&&

SYNOPSIS...Nocera/NMB
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...NMB
AVIATION...Nocera/NMB
MARINE...Nocera/NMB
Hazardous weather outlook, May 2, 3:07 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
407 PM EDT Tue May 2 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-032015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
407 PM EDT Tue May 2 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of frost are possible during Wednesday night.

Minor urban and poor drainage flooding is possible with rainfall
during Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-032015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
407 PM EDT Tue May 2 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Southerly Gale wind gusts are possible from early Friday morning
into Friday night across most waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Eastern Hampden

When
May 2, 6:00 PM EST
Where
Eastern Hampden forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

At 6 PM EST, broadcast media reported a tree down on Woodmont Street in West Springfield.

Strong Wind, Western Middlesex

When
May 2, 8:07 PM EST
Where
Western Middlesex forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 807 PM EST, an amateur radio operator reported a tree was brought down and blocking Raven Road in Lowell.

Strong Wind, Western Norfolk

When
May 2, 8:25 PM EST
Where
Western Norfolk forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 830 PM EDT, an amateur radio operator measured a 47 MPH wind gust in Wrentham. At 825 PM EST, a tree was downed on George Street in Wrentham.

Strong Wind, Southern Worcester

When
May 2, 8:45 PM EST
Where
Southern Worcester forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 845 PM EST, an amateur radio operator reported a tree down on Gary Circle in Westborough.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695170, 695172, 695174, 695176.